Thunderstorm Wind, Lincoln
- When
- July 6, 5:55 PM EST to 6:00 PM EST
- Where
- Lincoln County, Griffithsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.233, -81.983
Trees and power lines were knocked down.
1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 6, 1:45 PM EST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 245 PM EDT SUN JUL 6 2003 TONIGHT AND MONDAY... SHOWERS AND THUNDERSTORMS DEVELOPED EARLY THIS MORNING ALONG A CONVERGENCE ZONE ACROSS SOUTHERN CWA BACK INTO KENTUCKY AND HAS CONTINUED TO EXPAND IN COVERAGE ACROSS KENTUCKY INTO SOUTHERN OHIO. IN THE MOIST AND UNSTABLE AIRMASS...EXPECT ACTIVITY TO CONTINUE INTO EARLY EVENING BEFORE SLOWLY DYING OUT. HOWEVER WILL CONTINUE WITH A POP ALL NIGHT LONG WITH WEAK ENERGY MOVING ACROSS SOUTHERN CWA...LEAVING A NORTH TO SOUTH GRADIENT. AN MCS DEVELOPMENT OVERNIGHT ACROSS INDIANA SHOULD REMAIN NORTH OF REGION. AS SHORTWAVE ENERGY PASSES TO THE NORTH ON MONDAY DEEPER MOISTURE IS SHUNTED EASTWARD. HOWEVER STILL POSSIBILITY TO POP SOMETHING IN AFTERNOON HEATING. HIGHEST POPS ACROSS EASTERN CWA. SOME WARM ADVECTION IN LOWER LEVELS WILL HELP TO CAP THINGS IN THE WEST AS WELL AS WARM TEMPS INTO UPPER 80S TO AROUND 90 AGAIN. MONDAY NIGHT THRU WEDNESDAY NIGHT... SOME LINGERING STORMS MONDAY EVENING...MAINLY IN THE NORTHEASTERN COUNTIES...AS UPPER SHORT DEPARTS. BRIEF RIDGING PATTERN TAKES HOLD LATE MONDAY NIGHT AND TUESDAY MORNING...PROBABLY THE ONLY DRY STRETCH THAT CAN BE FORECAST WITH ANY CONFIDENCE. DISCOUNTING ETA QPF DURING THIS PERIOD. MOISTURE INCREASES AGAIN ON BACKSIDE OF THIS RIDGE TUESDAY MORNING. CHANCE POPS FROM HERE ON OUT AS MESOSCALE TAKES OVER ONCE AGAIN AND TIMING BECOMES HARD TO FIGURE. WENT WITH A BIT HIGHER POPS WED/WED NIGHT AS PERSISTENT BOUNDARY TO THE NORTH FINALLY SINKS INTO NORTHERN CWA. AIRMASS CHANGE WILL WAIT FOR DEEPER THURSDAY LOW. WIND SHEAR LOOKS TO CRANK UP A BIT MAKING SEVERE STORMS MORE OF A POSSIBILITY. GENERALLY WENT WITHIN A FEW DEGREES OF MOS FOR TEMPERATURES. THURSDAY THRU SUNDAY... ALL MODELS FAIRLY CLOSE ON TIMING OF FRONTAL BOUNDAY THRU REGION ON WEDNESDAY. GIVEN THE AFTERNOON PASSAGE THERE IS A THREAT FOR SOME ISOLATED SEVERE WEATHER. LOW FORMS ON FRONTAL BOUNDARY AND RETURNS ACROSS AREA THURSDAY AFTERNOON. WENT MORE WITH GFS SOLUTION FOR THE INTERLUDE BETWEEN SYSTEMS. FINALLY HIGH PRESSURE BUILDS IN ACROSS EASTERN SEABOARD FOR A TYPICAL SUMMERTIME WEEKEND. .RLX... WV...NONE. KY...NONE. VA...NONE. OH...NONE. HC/CL/DB ******************************************************************** 1035 AM EDT SUN JUL 6 2003 ANOTHER HUMID DAY WITH STORMS DEVELOPING. REGIONAL RADAR SHOWING SCATTERED SHOWERS DEVELOPING ALONG AND SOUTH OF A LINE OF SFC CONVERGENCE EXTENDING EASTWARD ACROSS KENTUCKY INTO SOUTHERN WEST VIRGINIA. WITH DEEPER MOISTURE INCREASING ACROSS SOUTHERN CWA AND ATMOSPHERE DESTABILIZING THROUGHOUT DAY AND CURRENT CONVERGENCE WILL INCREASE POPS TO LIKELY ACROSS EXTREME SOUTH INTO VIRGINIA ZONES FOR THIS AFTERNOON. REMAINDER OF POPS ACROSS CWA LOOK REASONABLE AND WILL LEAVE AS IS. WITH CUMULUS FIELD DEVELOPMENT ALREADY UNDERWAY WILL LEAVE CURRENT TEMPS AS IS ALSO. HC ******************************************************************** TODAY THROUGH MONDAY... THUNDERSTORM COMPLEXES CONTINUE TO FORM IN UNSTABLE JUICY AIR MASS ALONG SOUTHERN EDGE OF WESTERLIES. THIS EDGE SAGS A LITTLE SOUTH NEXT 24 HOURS AS WEAK SHORT WAVE OR TWO PUSHES ACROSS. HEIGHTS RISE MONDAY AS THIS SHORT WAVE ENERGY EXITS...AND SOUTHERN EDGE OF WESTERLIES RETREATS NORTHWARD. INSTABILITY INDICES ALSO NOT QUITE AS IMPRESSIVE MONDAY AS COMPARED WITH SUNDAY IN RESPONSE TO RISING HEIGHTS AND TEMPERATURES ALOFT. PLAYING POPS ACCORDINGLY. LOW LEVEL FORCING REMAINS WEAK OTHER THAN OUTFLOW BOUNDARIES. NOT FAR FROM GUIDANCE ON POPS AND TEMPERATURES...WHICH SEEM REASONABLE GIVEN RECENT TRENDS. MON NGT --> FCST CHALLENGE CONTS TO BE FCST MCS SYSMS ON PERIPHERY OF UPR LVL ANTICYCLONE PSTN FM BERMUDA W TO AZ. APPRS MOST OF UPCOMING WEEK BULK OF DAILY MESO FEATURES WL RMN TO OUR N. RULE OF THUMB USED FOR HRLY POP GRIDS WAS TO USE 585DM HGT LN AS SRN EDGE OF POT TSTM COMPLEX...NOW GRANTED S OF THAT BNDRY CAN/T RULE OUT A POPCORN TRW. ETA DEPICTS A COMPLEX MVNG ACR NRN ZNS FM SRN GRTLKS THEN WEAKENING IT AS IT HITS HIGHER HGTS MON NGT. GFS DOESNT HINT AT THIS OUTCOME...NONETHELESS KEPT CHC POPS ALL AREAS MON NGT. IN FACT...NOT GOING TO GET FANCY TIMING WX SO KEPT CHC POPS OVRNGT TUES -THUR. 00Z GFS BRINGS ABT A NEW FCST CHALLENGE WITH FROPA THUR INSTEAD OF WED LIKE PVS ONE. GVN CONV FEEDBACK ISSUES FM 06Z RUN XTNDD CHC POPS INTO DAY 5 TO ACCOUNT FOR NEW SLTN. AS A RESULT INC DWPTS AND SKY GRIDS TO REFLECT THIS TREND AS WELL. TRM/29 ****************************************************************** 815 PM EDT SAT JUL 5 2003 MAIN SUPPORT IS TO THE WEST OF THUNDERSTORM COMPLEX IN INDIANA AT 00Z. SO LEADING OR EASTERN EDGE OF COMPLEX MAY WEAKEN. YET...STILL WANT TO INDICATE A W TO E POP GRADIENT FOR THE LATE NIGHT HOURS. LOWERED TO 30 POP NEAR BKW BUT RAISED POP A BIT TO NEAR 50 PERCENT IN NE KY AND THE HTS VICINITY FOR THE LATE NIGHT HOURS. ANY SHOWER COULD BE A HALF INCH OF RAIN IN 15 MINUTES. BATTY ******************************************************************
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-061500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 339 AM EDT SUN JUL 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS OHIO...AND THE NORTHERN TWO THIRDS OF WEST VIRGINIA TODAY INTO TONIGHT. THE MAIN THREAT WILL BE DAMAGING WIND AND HEAVY RAINFALL. SLOW MOVING THUNDERSTORMS...OR TRAINING OF THUNDERSTORMS...FROM WEST TO EAST...THIS AFTERNOON AND EVENING...COULD PRODUCE LOCALLY EXCESSIVE RAINFALL. .DAYS TWO THROUGH SEVEN... THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH THURSDAY. THE BEST CHANCE FOR SEVERE WEATHER IS WEDNESDAY...AS A COLD FRONT MOVES INTO THE AREA. A WAVE OF LOW PRESSURE ALONG THE FRONT COULD PROLONG ITS PASSAGE UNTIL AT LEAST THURSDAY. THIS COULD RE-IGNITE THE THREAT FOR SEVERE WEATHER THURSDAY...WHILE RAISING THE POSSIBILITY FOR EXCESSIVE RAINFALL BY THAT TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. .END / TRM
VAZ003-061915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 221 PM EDT SUN JUL 6 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE FOR DICKENSON COUNTY VIRGINIA... AT 215 PM HEAVIER SHOWERS AND THUNDERSTORMS WERE ONCE AGAIN OCCURRING OVER DICKENSON COUNTY VIRGINIA. RAINFALL RATES OF UP TO AN INCH IN AN HOUR CAN BE EXPECTED IN A FEW ISOLATED LOCATIONS... MAINLY IN THE WESTERN AND SOUTHERN PORTIONS OF THE COUNTY. AREA STREAMS AND CREEKS...SUCH AS MCCLURE CREEK...RUSH BRANCH...LAUREL CREEK...AND GEORGES FORK...WILL BE RUNNING HIGH FOR THE NEXT COUPLE OF HOURS. MOTORISTS SHOULD WATCH FOR TEMPORARY PONDING OF WATER IN LOW SPOTS AND IN POOR DRAINAGE AREAS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
OHZ083-087-062030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 342 PM EDT SUN JUL 6 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE FOR LAWRENCE AND JACKSON COUNTIES IN OHIO... A CLUSTER OF HEAVY THUNDERSTORMS WILL AFFECT LOCATIONS SUCH AS PETERSBURG....OAK HILL...BUCKHORN...AND BLACKFORK THROUGH 4:30 PM. THESE STORMS WILL CONTAIN TORRENTIAL RAIN...PERHAPS PUTTING DOWN AN INCH OF RAIN IN A HALF HOUR. ALSO...WATCH OUT FOR SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND GUSTY WINDS. MOVE INDOORS IF YOU WITNESS THESE STORMS APPROACHING. DO NOT USE INDOOR ELECTRICAL APPLIANCES OR CORDED TELEPHONES WHILE THESE STORMS ARE IN THE AREA. CL
KYZ101-103-OHZ086-087-WVZ006-007-062115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 445 PM EDT SUN JUL 6 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 4:30 THIS AFTERNOON...A CLUSTER OF THUNDERSTORMS STRETCHED... EAST TO WEST...FROM NEAR CROWN CITY OF SOUTHERN GALLIA COUNTY OHIO...ON ACROSS LAWRENCE COUNTY OHIO...NEAR LAKE VESUVIUS AND IRONTON...THEN INTO GREENUP COUNTY KENTUCKY...NEAR FLATWOODS AND GREENBO LAKE. A FEW OTHER STORMS WERE MOVING INTO WESTERN GREENUP COUNTY FROM LEWIS COUNTY. THE STORMS WERE MOVING EAST AT AROUND 20 TO 25 MPH...AND WILL AFFECT THE OHIO RIVER COMMUNITIES FROM CROWN CITY THROUGH HUNTINGTON AND ASHLAND...AT LEAST THROUGH 5:30 OR 6 OCLOCK THIS EVENING. UNDER THE CORE OF SOME OF THESE STORMS...TROPICAL DOWNPOURS COULD EASILY FALL...PERHAPS PUTTING DOWN AN INCH OF RAIN IN 15 TO 30 MINUTES...IN LOCALIZED AREAS. STREET AND POOR DRAINAGE FLOODING COULD RESULT. THE AFFECTED SMALL STREAMS COULD RISE RAPIDLY EARLY THIS EVENING. ALSO...WATCH OUT FOR SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND GUSTY WINDS. IF YOU WITNESS THESE STORMS APPROACHING...MOVE INDOORS. DO NOT USE CORDED TELEPHONES...WHILE THESE STORMS ARE IN THE AREA.
KYZ101>103-105-WVZ005-006-013-014-062220- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 530 PM EDT SUN JUL 6 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 5:30 THIS AFTERNOON...A CLUSTER OF THUNDERSTORMS STRETCHED FROM SOUTHERN MASON COUNTY NEAR APPLE GROVE ON WEST...THROUGH THE HUNTINGTON...KENOVA...CEREDO...AND ASHLAND VICINITY. MORE STORMS WERE FURTHER WEST...THROUGH PORTIONS OF GREENUP AND CARTER COUNTIES IN NORTHEAST KENTUCKY. THE RAIN WAS MOVING EAST AROUND 20 TO 25 MPH...AND WILL START AFFECTING PUTNAM AND LINCOLN COUNTIES OF WEST VIRGINIA AROUND 6 OCLOCK. SOME GUSTY WINDS COULD PRECEDE THE SHOWERS. LAWRENCE COUNTY KENTUCKY COULD ALSO SEE DEVELOPING STORMS AFTER 6 OCLOCK THIS EVENING. UNDER THE CORE OF SOME OF THESE STORMS...TROPICAL DOWNPOURS WILL EASILY FALL...PUTTING DOWN AN INCH OF RAIN IN 15 TO 30 MINUTES... IN LOCALIZED AREAS. THIS WILL CAUSE STREET AND POOR DRAINAGE FLOODING. THE AFFECTED SMALL STREAMS COULD RISE RAPIDLY EARLY THIS EVENING. THE NATIONAL WEATHER SERVICE WILL BE MONITORING THE STORMS...IN CASE...SEVERAL DOWNPOURS AFFECT THE SAME CREEK BASIN. OCCASIONAL CLOUD TO GROUND LIGHTNING...AND GUSTY WINDS WILL ALSO BE NEAR ANY OF THESE STORMS. GO INSIDE...BEFORE THE STORMS ARRIVE. BATTY
WVZ013-015-026-062315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 632 PM EDT SUN JUL 6 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE FOR KANAWHA...LINCOLN...AND BOONE COUNTIES... AT 6:30 PM...A LINE OF STRONG THUNDERSTORMS STRETCHING FROM KENNA SOUTHWESTWARD THROUGH HAMLIN IS MOVING EAST AT 20 TO 30 MPH. THIS LINE WILL AFFECT SISSONVILLE...ST ALBANS... CHARLESTON...TORNADO...AND SPURLOCKVILLE OVER THE NEXT HOUR. GUSTY WINDS OF 30 TO 40 MPH MAY ACCOMPANY THE STORMS. ALSO...LOOK FOR TORRENTIAL DOWNPOURS...PUTTING DOWN BETWEEN ONE HALF AND ON INCH OF RAIN IN A HALF HOUR. THIS MAY POSSIBLY CAUSE SOME STREET AND POOR DRAINAGE FLOODING. SMALL HAIL AND OCCASIONAL CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE. IF YOU WITNESS THESE STORMS APPROACHING...MOVE INDOORS. DO NOT USE CORDED TELEPHONES...WHILE THESE STORMS ARE IN THE AREA. CL
The Charleston,WV radar (KRLX), 24 km away, was scanning. The volume nearest the first event began at 22:53 UTC.
1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Trees and power lines were knocked down.
Localized rains of 2 to 3 inches flooded Routes 20 and 25. Some of the affected streams included Browns Creek, Lost Creek, Duck Creek, and Rooting Creek. A few evacuations were reported in Lost Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375466, 5375467.